Alert archive / Oregon / Wind Advisories in 2018

Wind Advisory 37, NWS Medford, OR

December 29, 2018Lake County, Oregon

NWS Medford, OR issued this wind advisory at Dec 29, 2018, 9:24 PM PST for Lake County, Oregon. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2018, 9:24 PM PST (05:24 UTC)
Expired
Dec 30, 2018, 1:00 PM PST
In force
16 hr
Issued by
NWS Medford, OR

County Lake County, OR

The radar

The Medford radar (KMAX), 207 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 5.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2018-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2018-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WWUS76 KMFR 300524
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
924 PM PST Sat Dec 29 2018

ORZ031-301500-
/O.NEW.KMFR.WI.Y.0037.181230T0524Z-181230T1500Z/
Central and Eastern Lake County-
924 PM PST Sat Dec 29 2018

...WIND ADVISORY IN EFFECT UNTIL 7 AM PST SUNDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect until 7 AM PST Sunday. 

* Winds...Southwest to west 25 to 35 mph with gusts to 55 mph.

* Timing...Through early Sunday morning.

* Locations include...Highway 31 near Summer Lake and high terrain
  of Lake County.

* Impacts...These gusty winds can make driving difficult,
  especially for high profile vehicles.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with 
higher gusts possible. Winds this strong can make driving 
difficult, especially for high profile vehicles. Use extra 
caution.

&&

$$
3 follow-up statements
632 
WWUS76 KMFR 301417
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
617 AM PST Sun Dec 30 2018

ORZ031-301800-
/O.EXT.KMFR.WI.Y.0037.000000T0000Z-181230T1800Z/
Central and Eastern Lake County-
617 AM PST Sun Dec 30 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM PST THIS MORNING...

* Winds...Southwest to west 25 to 40 mph with gusts to 55 mph.
  Winds may occasionally gust to 60 mph over the highest peaks.

* Timing...Winds will peak around sunrise then gradually diminish. 

* Locations include...Highway 31 near Summer Lake and high 
  terrain of Lake County. 

* Impacts...These gusty winds can make driving difficult, 
  especially for high profile vehicles. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
203 
WWUS76 KMFR 301723
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
923 AM PST Sun Dec 30 2018


ORZ031-302100-
/O.EXT.KMFR.WI.Y.0037.000000T0000Z-181230T2100Z/
Central and Eastern Lake County-
923 AM PST Sun Dec 30 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...

* Winds...Southwest to west 25 to 40 mph with gusts to 55 mph. 
  Winds may occasionally gust to 60 mph over the highest peaks. 

* Timing...Gusty winds are expected to continue through early this
  afternoon before diminishing below advisory levels.

* Locations include...Portions of Highway 31 between Summer Lake
  and Paisley, as well as portions of Highway 140 between Lakeview
  and the Nevada state line. The high terrain of Lake County will
  also be affected. 

* Impacts...These gusty winds can make driving difficult, 
  especially for high profile vehicles. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

BTL
588 
WWUS76 KMFR 302051
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1251 PM PST Sun Dec 30 2018


ORZ031-302200-
/O.EXP.KMFR.WI.Y.0037.000000T0000Z-181230T2100Z/
Central and Eastern Lake County-
1251 PM PST Sun Dec 30 2018

...WIND ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

Winds have generally diminished below advisory thresholds.
Therefore, the wind advisory will be allowed to expire.

$$

BTL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Dec 29, 7:59 PM PST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 29, 7:59 PM PST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Medford OR
759 PM PST Sat Dec 29 2018

.DISCUSSION...Fog has quickly reformed this evening in some West
Side valleys like the Rogue and is dense in areas. A cold front
is approaching the forecast area. Rain will spread inland
overnight and into Sunday morning, and the fog currently being
observed in the Rogue and Bear Creek Valleys should lift some as
the rain approaches. While it's a little concerning that air
temperature is 32F in Medford, and some precipitation is
approaching, we expect temperatures to quickly move above
freezing, and road temperatures are well above freezing.
Therefore, we're not expecting impactful frozen precipitation at
the onset of precipitation in West Side valleys. Snow levels will
be around 5000 feet tonight when precipitation arrives, and we
expect several inches of snow in the high terrain of the Cascades,
mainly north of Highway 140.

Sunday we expect the bulk of precipitation to remain in the
mountains from the Cascades westward and in the Umpqua Divide, but
there will be plenty of cloud cover that hangs around behind the
front. Sometimes post-frontal days can be some of the warmest and
sunniest in the winter for West Side valleys, but tomorrow the cloud
cover looks persistent and should keep things cool, though warmer
than today in Medford.

Conditions stabilize Sunday night and we transition back into a
valley nighttime/morning fog/freezing fog regime.

Please see the previous forecast discussion below for more details
on the upcoming dry pattern and the potential return to wet
conditions by next weekend.

&&

.AVIATION...For the 30/00Z TAFs...Cold front to bring increasing
clouds and light precipitation all areas tonight. Generally IFR to
LIFR conditions prevail from the coast through western valleys
through this evening with some temporary disruption of the
surface-based layers by rain with some variable visibility. Mainly
LIFR after 12z. Across the inland mountains a gradual trend
toward mountain obscuration occurs through midnight with some
flurries east of the Cascades but no runway accumulation
anticipated at Klamath Falls and mainly MVFR conditions east side
toward 12z. Stavish

&&

.MARINE...Updated 230 PM PST Saturday 28 December 2018...A cold
front drops from north to south across the waters tonight and brings
small craft advisory seas across the north. Seas increase and
steepen all areas later tonight into Sunday afternoon. North winds
behind the front increase to small craft advisory by Monday
afternoon and evening. Conditions ease Tuesday into Wednesday under
higher pressure. The next front will impact the area late in the
week with uncertain details, but it will likely bring a return of
southerly winds with building seas. Stavish

&&

.PREV DISCUSSION... /Issued 246 PM PST Sat Dec 29 2018/

SHORT TERM...Tonight through Tuesday night...We never broke out
of the low clouds and fog like many of the west side valleys in
northern California did. This has kept our temperatures much lower
than originally forecast--so have lowered the high temperatures
yet again, and kept our sky cover all evening.

The marine layer clouds will begin to break out in a few hours as
a cold front approaches from the northwest. This front is poised
to arrive at the northern peripheries of our area between 9 PM and
midnight, and continue to spread farther south and east into
Sunday morning. This system is not expected to bring significant
impacts--mainly light rain to areas west of the Cascades,
including areas of northern California; light snow in the Cascades
and Siskiyous, above 5000 feet; and spottier precipitation east
of the Cascades. Snow amounts of 1 to 3 inches are expected along
the Cascades. Siskiyou Summit could see a dusting.

High pressure will begin to set in on Sunday evening, and overnight
low temperatures will become quite cold after this cold front
with lows dipping into the teens and even single digits east of
the Cascades. Many of the west side valleys, including in
northern California could dip into the low to mid 20s. The coast
may even see near freezing temperatures in the low to mid 30s. As
the area of high pressure continues, many west side valleys will
see widespread, persistent fog during the days. This will keeping
temperatures from reaching their potential peaks--quite like what
we saw today in the Rogue Valley. -Schaaf

LONG TERM...Wednesday through Next Saturday...The extended
forecast period starts with an upper level ridge over the area and
offshore flow across the east side. The models remain in good
agreement into Thursday, when both are in good agreement with a
warm front moving onshore in the morning. Models begin to move out
of phase. As we head into Saturday morning the EC is now showing
a deep closed upper low off of the Northern California coast,
while the GFS has a closed upper low much farther offshore of the
Oregon coast. the EC wobbles this upper low slightly farther
offshore while the GFS brings the upper low through the region
Sunday. With this there is low confidence in the tail end of the
extended and have more broad-brushed the remainder of the
extended. -Sven

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Beach Hazards Statement until 10 PM PST this evening for
     ORZ021-022.

CA...None.

Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 10 PM PST Sunday
     for PZZ356-376.
     Small Craft Advisory until 10 PM PST Sunday for PZZ350-370.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 2:36 PM PSTSmall Craft AdvisoryMFR36 hr

Nearby

Wind Advisories in Oregon, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.